Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2012, XXXIII/194: 090-096 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2012, XXXIII/194: 090-096

Title: Drugs acting on the heart-conductive system in suicide attempts

Authors: Dąbek J., Stachoń K., Jakubowski D., Rychlik W.

More details

06/194

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN POLISH.

Drugs acting on the heart-conductive system in suicide attempts


Dąbek J.1, Stachoń K.2, Jakubowski D.1, Rychlik W.2

1Chair and Department of Cardiology, Silesian Medical University of Katowice, Poland; 2Department of Intensive Care with Cardiologic Supervision of Gornoslask Center in Katowice, Poland

The prevalence of diseases of the cardiovascular system is the cause of their frequent use, and thus, easy availability of drugs acting on the cardiovascular system, including people they do not require. In Poland, annually are taken from 4.5 to 5.5 thousand suicide attempts, about 3.7% of them due to excessive consumption of pharmaceuticals.
The aim of this study
was to analyze patients who for suicidal attempts ingested drugs acting on the cardiac conduction system, and to study performed diagnostic and therapeutic procedures and obtained results.
Material and methods
. The study included all hospitalized in the years 1995–2010 in the Department of Anesthesiology and Intensive Care patients after excessive suicidal ingestion of drugs acting on the heart conductive system. The study group comprised a total of 40 patients aged from 15 to 70 years.
Results
. Suicide attempts in the study group were mostly taken by the lonely people and by the subjects with disturbed adaptation. The patients were unconscious mainly after ingestion of psychotropic drugs. From the 40-person group of patients after suicidal ingestion of drugs affecting the conduction system of heart eight patients (20%) required respirator. It has not been shown that any group of drugs significantly more frequent induced respiratory distress requiring mechanical assistance. Rhythm and conduction disturbances during hospitalization occurred in 15 patients (38%), of which 12 (30%) required temporary endocardial stimulation. The study revealed the longest ventricular stimulation need in patients after consumption of calcium channel blockers. Blood pressure in half of the patients was depressed, and 15 of them (38%) required the use of pressor amines. From the 40-person group 2 people died (one patient after ingestion of 4000 mg of propranolol and the other after eating 6000 mg of verapamil). Patients who died differed from the other patients with in younger age, longer time elapsed since the consumption of drugs to their hospitalization, during admission they had undetectable blood pressure, bradycardia, and decreased serum potassium levels. The remaining 38 patients (95%) were discharged from the Department of Anesthesiology and Intensive Care.
Conclusions
. Attempts to take his own life with the use of drugs in the cardiac conduction system in the study group were taken by a lonely and adaptive disturbances. The most commonly used preparations for suicide were beta-adrenergic receptors blockers, whereas hemodynamic abnormalities, arrhythmias and conduction disturbances were observed more frequently after the drugs that block calcium channels. In patients with life-saving use in suicide attempts important role in addition to medication dosage plays an elapsed time of their consumption and speed of action taken to remove and prevent absorbtion the “poison”, as well as close supervision in the intensive care unit.

Key words: suicidal attempts, cardiac drugs

Pol. Merk. Lek., 2012, XXXIII, 194, 90